Alert archive / Colorado / Wind Advisories in 2012

Wind Advisory 19, NWS Grand Junction, CO

June 22, 20124 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Jun 22, 2012, 2:53 PM MDT for 4 counties in Colorado. It took effect at Jun 22, 2012, 3:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2012, 2:53 PM MDT (20:53 UTC)
In effect from
Jun 22, 2012, 3:00 PM MDT
Expired
Jun 22, 2012, 9:00 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3788 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS75 KGJT 222053
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT FRI JUN 22 2012

...STRONG SOUTHWESTERLY WINDS WILL CONTINUE THIS AFTERNOON AND EVENING...

.BREEZY CONDITIONS HAVE SET UP THIS AFTERNOON ACROSS THE ADVISED
AREA AS DEEP MIXING WILL CONTINUE TO ALLOW STRONG WINDS TO REACH
THE SURFACE.  SUSTAINED WINDS OF 25 TO 30 MPH WILL BE COMMON WITH
SOME GUSTS OCCASIONALLY HITTING 45 MPH OR HIGHER THROUGH 9PM TONIGHT.

COZ001-002-230300-
/O.NEW.KGJT.WI.Y.0019.120622T2100Z-120623T0300Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
253 PM MDT FRI JUN 22 2012

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* TIMING...THROUGH 9PM THIS EVENING.

* WINDS...SOUTHWESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS REACHING
  45 MPH AT TIMES.

* VISIBILITY...REDUCED TO LESS THAN 4 MILES AT TIMES IN BLOWING DUST.

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE PREPARED
  FOR STRONG WINDS AND ABRUPT GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
1 follow-up statement
563 
WWUS75 KGJT 230324
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 PM MDT FRI JUN 22 2012

COZ001-002-230430-
/O.EXP.KGJT.WI.Y.0019.000000T0000Z-120623T0300Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
924 PM MDT FRI JUN 22 2012

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE SUBSIDED OVER THE ADVISED AREA...THEREFORE THE ADVISORY
WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Jun 22, 10:06 AM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 22, 10:06 AM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1006 AM MDT FRI JUN 22 2012

.UPDATE...
ISSUED AT 1004 AM MDT FRI JUN 22 2012

WINDS STARTING TO PICK UP ACROSS THE CWA THIS MORNING WITH
HUMIDITIES ACROSS THE AREA IN THE MID-TEENS TO SINGLE DIGITS. RED
FLAG WARNING LOOKS GOOD ATTM SO NO CHANGES TO CURRENT HIGHLIGHTS.
ANOTHER HOT...DRY DAY IN STORE AND CONTINUING THROUGH THE WEEKEND.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 353 AM MDT FRI JUN 22 2012

VERY DRY AND HOT WEST TO SOUTHWEST FLOW WILL PERSIST OVER THE
FORECAST AREA TODAY. ANY POTENTIAL CONVECTION WILL BE HOLDING OFF
FOR ANOTHER DAY WITH DRIER AIR SWEEPING BACK IN. HOT H7 TEMPS
WILL BE IN PLACE THIS AFTERNOON WITH TRIPLE DIGIT HEAT POSSIBLE
ACROSS THE DESERTS OF SOUTHEAST UTAH AND IN WEST CENTRAL
COLORADO INCLUDING THE GRAND VALLEY.

H5 ANALYSIS AT 00Z HAD THE H5 LOW CENTERED OVER CENTRAL NEW MEXICO
AND BY THIS EVENING SHOULD BE SHIFTING OVER THE SOUTHERN ROCKIES
AND INTO THE TX PANHANDLE REGION BY SATURDAY MORNING. GOES DERIVED
PRODUCTS INDICATE SUBTROPICAL MOISTURE LAYING ACROSS THE FAR
SOUTHERN PLAINS INTO CENTRAL MEXICO WHERE PWATS RUNNING ABOVE
NORMAL AND OVER 1.5 INCHES IN MOST CASES. AS THE LOW RE-POSITIONS
TO THE PLAINS ON SATURDAY IT WILL ALSO BEGIN TO AMPLIFY AND DRAW
THE SUBTROPICAL MOISTURE NORTHWARD TOWARD THE 4 CORNERS REGION BY
LATE AFTERNOON. THE RIDGE AMPLIFICATION WILL HELP KEEP
TEMPERATURES RUNNING ABOUT 10 DEGREES ABOVE NORMAL ON SATURDAY AND
USED A BLEND OF GUIDANCE. THE MOISTURE MOVING INTO THE SOUTHERN
COLORADO MOUNTAINS LOOKS TO BE NEAR OR ABOVE MOUNTAIN TOP LEVEL
WITH DRY AIR REMAINING AT THE LOW LEVELS. SO DRY THUNDERSTORM
DEVELOPMENT ALONG WITH GUSTY OUTFLOW WINDS LOOK TO BE THE MAIN
THREAT DUE TO INVERTED V PROFILES. NOT SURE IF COVERAGE WILL BE
SUFFICIENT FOR CRITICAL FIRE HIGHLIGHTS BUT WINDS AND LOW HUMIDITY
SHOULD CONTINUE TO BE A THREAT ACROSS THE CENTRAL AND NORTHERN CWA
WHERE STRONGER WINDS ON THE PERIPHERY OF THE RIDGE WILL EASILY BE
MIXED UP TO.

SATURDAY NIGHT INTO SUNDAY THE RIDGE WILL BE STRENGTHENING AND
EXPANDING WESTWARD WHICH WILL BE PUSHING THE MOISTURE PLUME ACROSS
THE REMAINDER OF THE CWA. THERE IS NO DISTINCT WAVE INDICATED IN
THE FLOW TO SUSTAIN CONVECTION AFTER SUNSET SO REDUCED POPS AFTER
MIDNIGHT BUT CAN NOT TOTALLY RULE OUT AN ISOLATED STORM THROUGH
THE EARLY MORNING HOURS. WITH THE ADDED MOISTURE THERE SHOULD BE
SLIGHTER BETTER CONVECTIVE COVERAGE OVER THE TERRAIN ON SUNDAY
WITH CLOUDS BUILDING EARLIER...TEMPERATURES MAY BE PUSHED BACK A
FEW DEGREES FROM SATURDAY. AGAIN DRY AIR REMAINS IN PLACE ACROSS
THE LOW LAYERS AND WINDS WILL BE MORE COMMON THAN MEASURABLE
RAINFALL. CRITICAL FIRE WEATHER CONDITIONS MAY REMAIN IN PLACE
MAINLY DUE TO THE DRY THUNDERSTORM THREAT.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 353 AM MDT FRI JUN 22 2012

HIGH PRESSURE CENTERED OVER THE CENTRAL PLAINS AND A TROUGH OF LOW
PRESSURE OFF THE CALIFORNIA COAST WILL PLACE THE FORECAST AREA
UNDER DEEP SOUTHERLY FLOW FOR A FEW DAYS AS WE START OFF THIS
EXTENDED PERIOD. MOISTURE WILL CONTINUE TO CYCLE NORTHWARD...WITH
DIURNALLY DRIVEN CONVECTION EXPECTED EACH AFTERNOON AND EVENING
THROUGH WEDNESDAY. THE LOW LEVELS WILL SHOW SOME
MOISTENING...WHICH COULD DRIVE ISOLATED WETTING RAINS INTO THE
REGION...BUT OVERALL...EXPECT QPF AMOUNTS TO REMAIN MEAGER.

THE DEEP SOUTHERLY PUSH BREAKS DOWN BY THURSDAY WITH DRIER
WESTERLY FLOW RESUMING AS A STRONG SYSTEM TRACKS EAST ACROSS
SOUTHERN CANADA. TEMPERATURES WILL BE RUNNING AT TO SLIGHTLY ABOVE
SEASONAL NORMS DUE THE MARGINAL MOISTURE AND EXPECTED CLOUD
COVER...BUT WILL BE BOUNCING BACK UP BY THE END OF THE WEEK AS WE
DRY BACK OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1004 AM MDT FRI JUN 22 2012

VFR CONDITIONS WILL CONTINUE THROUGH TOMORROW AS HIGH PRESSURE
REMAINS IN CONTROL

&&

.FIRE WEATHER...
ISSUED AT 353 AM MDT FRI JUN 22 2012

VERY DRY...HOT AND WINDY CONDITIONS WILL AGAIN BE IN PLACE THIS
AFTERNOON AND EVENING ACROSS EASTERN UTAH AND WESTERN COLORADO
FROM THE SAN JUAN MOUNTAINS NORTH TO THE WYOMING STATE LINE. THESE
CONDITIONS WILL REMAIN IN PLACE THROUGH SATURDAY...BEFORE MORE MID
AND HIGH LEVEL MOISTURE FINALLY ARRIVES ON SUNDAY. THIS MOISTURE
WILL BRING ISOLATED TO SCATTERED DRY THUNDERSTORMS...MAINLY TO THE
SOUTHERN FIRE ZONES ON SUNDAY...WITH CRITICAL CONDITIONS POSSIBLE
AS DRY LIGHTNING POTENTIAL INCREASES. AS A RESULT...RED FLAG
WARNINGS WILL BE CONTINUING TODAY AND SATURDAY FOR GUSTY
WINDS...LOW HUMIDITIES AND DRY FUELS FOR MUCH OF THE REGION...AND
A FIRE WEATHER WATCH WILL BE ISSUED FOR THE SOUTHWEST PORTIONS OF
WESTERN COLORADO FOR SUNDAY AFTERNOON AND EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ200>203-
     290>293.

     RED FLAG WARNING FROM NOON TO 9 PM MDT SATURDAY FOR COZ200>203-
     290>293.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR COZ207-290>293.

UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ481>487.

     RED FLAG WARNING FROM NOON TO 9 PM MDT SATURDAY FOR UTZ481>487.

&&

UPDATE...TGR
SHORT TERM...JDC
LONG TERM...15
AVIATION...TGR
FIRE WEATHER...JDC
Hazardous weather outlook, Jun 22, 5:17 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 AM MDT FRI JUN 22 2012

COZ001>014-017>023-UTZ022>025-027>029-231200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
517 AM MDT FRI JUN 22 2012

...RED FLAG WARNING AND FIRE WEATHER WATCHES REMAIN IN EFFECT FOR
MOST OF EASTERN UTAH AND WESTERN COLORADO THROUGH THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HOT...DRY AND WINDY CONDITIONS WILL PERSIST ACROSS THE AREA TODAY
AND THIS EVENING. WHEN COMBINED WITH VERY DRY VEGETATION...
CONDITIONS WILL BE CRITICAL FOR EXTREME FIRE GROWTH. AS A
RESULT...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND
EVENING. THE WINDS WILL DIMINISH AFTER 9 PM MDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT...DRY AND WINDY CONDITIONS PERSIST ON SATURDAY WITH RED FLAG
CONDITIONS ONCE AGAIN EXPECTED. THE WINDS DECREASE LATE THIS
WEEKEND...ALTHOUGH SOME MOISTURE WORKING NORTH INTO SOUTHEAST UTAH
AND SOUTHWEST COLORADO WILL BRING ISOLATED TO SCATTERED DRY
THUNDERSTORMS TO THE AREA. THESE STORMS WILL PRODUCE GUSTY
OUTFLOW WINDS AND LITTLE RAIN.

THIS ACTIVITY OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
OVER THE REGION THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 22, 2:34 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 5 NW MACK               39.27N 108.94W
06/22/2012  M56 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1200428

TB

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:17 AM MDTFire Weather WatchGJTDelta, Dolores, Garfield, Gunnison, Hinsdale, La Plata and 8 more30 hr
Jun 22, 5:17 AM MDTRed Flag WarningGJTDelta, Garfield, Gunnison, Hinsdale, Mesa, Moffat and 5 more40 hr

Nearby

Wind Advisories in Colorado, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.